Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 84, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 6, 2007, 5:49 PM MDT for Hill County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2007, 5:49 PM MDT (23:49 UTC)
- Expired
- Jul 6, 2007, 6:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Hill County, MT
The radar
The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -456 J/kg
- Mixed-layer LCL
- 2958 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 062350
SVRTFX
MTC041-070030-
/O.NEW.KTFX.SV.W.0084.070706T2349Z-070707T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MDT FRI JUL 6 2007
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 630 PM MDT
* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES SOUTHEAST OF CHESTER...MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
SOUTHWESTERN HILL COUNTY.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4840 11074 4823 11074 4822 11065 4832 11064
4839 11035 4857 11055
$$
ZUMPFE1 follow-up statement
000
WWUS55 KTFX 070016
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
616 PM MDT FRI JUL 6 2007
MTC041-070030-
/O.CON.KTFX.SV.W.0084.000000T0000Z-070707T0030Z/
HILL MT-
616 PM MDT FRI JUL 6 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN HILL COUNTY...
AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER SOUTHWESTERN HILL COUNTY...OR ABOUT 20 MILES EAST OF
CHESTER...MOVING NORTHEAST AT 25 MPH.
LAT...LON 4840 11074 4823 11074 4822 11065 4832 11064
4839 11035 4857 11055
$$
ZUMPFEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:49 PM MDT, 1 hour earlier.
Area forecast discussion, Jul 6, 4:49 PM MDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 449 PM MDT FRI JUL 6 2007 .UPDATE... YET ANOTHER FORECAST UPDATE FOR THUNDERSTORM DEVELOPMENT OVER THE NORTH CENTRAL PLAINS. THESE STORMS ARE NOT EXPECTED TO BE ANY MORE THAN ISOLATED IN OCCURRENCE. LOW LEVEL CONVERGENCE AND MID LEVEL MOISTURE WILL MAINTAIN THUNDERSTORM ACTIVITY THRU SUNSET. ZUMPFE && .AVIATION... UNSTABLE AMS AND SOME WEAK LIFT LEADING TO SCATTERED HIGH BASED CONVECTION THIS EVENING ACROSS THE AREA. THINK TSTRMS POSSIBLE AT OR NEAR BZN...HLN...LWT...AND A LITTLE LATER ON HVR. BASED ON LATEST RADAR TRENDS...AND EXPECTATION THAT ACTIVITY SHOULD SHIFT NEWD WITH TIME...LEFT ANY MENTION OF THUNDER OUT OF CTB AND GTF. COULD BE SOME GUSTY WINDS GIVEN DRY SUBCLOUD LAYER...AND MAY HAVE TO BOOST GUST FORECASTS SHOULD STRONGER CELLS TAKE AIM AT TAF SITES. && .PREV DISCUSSION... (ISSUED 333 PM MDT FRI JUL 6 2007) UPDATE... FORECAST FOR THIS AFTERNOON AND EVENING HAS BEEN UPDATED TO BETTER REFLECT THE CURRENT SITUATION. HIGH BASED THUNDERSTORM DEVELOPMENT HAS BEEN OBSERVED OVER THE HIGHER TERRAIN OF CENTRAL AND SOUTHWEST MONTANA AND IS ANTICIPATED TO CONTINUE THRU SUNSET. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE BRIEF GUSTY WINDS...OCCASIONAL LIGHTNING...AND PEA SIZED HAIL. LITTLE OR NO MEASURABLE PRECIPITATION IS EXPECTED. ZUMPFE PREV DISCUSSION... (ISSUED 237 PM MDT FRI JUL 6 2007) DISCUSSION... TONIGHT THROUGH SUNDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE REMAINS OVER THE AREA WITH A WEAK LOW PRESSURE DISTURBANCE OVER BRITISH COLUMBIA. MOISTURE IS MOVING UNDERNEATH THE RIDGE FROM THE SOUTHWEST AND THE AIRMASS IS BECOMING INCREASINGLY UNSTABLE. ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP AND WILL CONTINUE INTO THE EVENING. THESE STORMS WILL BE HIGH BASED AND THE MAIN THREAT WILL BE LIGHTNING AND WIND. THE UPPER LEVEL DISTURBANCE OVER BRITISH COLUMBIA MOVES EAST OF THE ZONES SATURDAY AND COOLER AIR FROM CANADA WILL MOVE INTO THE AREA. THE CENTRAL AND SOUTHWEST ZONES BECOME UNSTABLE AGAIN SATURDAY AFTERNOON. FLOW ALOFT SWITCHES TO THE NORTHWEST AND CONTINUES THROUGH SUNDAY AS THE HIGH PRESSURE RIDGE BEGINS TO REBUILD. ZELZER SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...UPPER LEVEL RIDGE OVER PACIFIC NORTHWEST PUTTING OUR AREA INTO A NORTHWEST FLOW ALOFT. A CANADIAN SURFACE LOW MOVES THROUGH THE AREA FOR SLIGHTLY COOLER TEMPERATURES MONDAY AND MONDAY NIGHT. SURFACE WINDS BECOME EASTERLY TUESDAY AS A CANADIAN SURFACE HIGH BUILDS DOWN OVER THE AREA AND MOVES EAST BY WEDNESDAY NIGHT. SLIGHT CHANCE OF PRECIPITATION AS IMPULSES MOVE THROUGH THE NORTHWEST FLOW ALOFT. TEMPERATURES TO BE NEAR NORMAL. CAMP THURSDAY THROUGH FRIDAY...MODELS CONTINUE TO HAVE AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE REGION...FOR HOT AND MOSTLY DRY WEATHER THROUGH THE PERIOD. THERE WILL BE ONLY ISOLATED MOUNTAIN THUNDERSTORMS...MAINLY CONFINED DURING THE AFTERNOON AND EVENING HOURS. WILLIAMSON DC AVIATION... UPDATED 1733Z. A FEW HIGH CLOUDS OVER SW MT AND CENTRAL MONTANA. A FEW CUMULUS CLOUDS DEVELOPING OVER THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS LATER THIS AFTERNOON NEAR A LINE FROM WEST OF HAVRE TO GREAT FALLS TO NEAR BUTTE AND DILLON. WINDS WILL CONTINUE TO BE NEAR OR BELOW 10 KNOTS. GUSTY WEST WINDS OF 15 TO 20 KNOTS ARE QUITE LIKELY OVER THE ROCKY MOUNTAIN FRONT. THERE IS ALSO THE POSSIBILITY OF GUSTY WINDS NEAR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME SMOKE FROM A FIRE IN THE BOB MARSHALL WILDERNESS MAY OVERSPREAD THE AREA AGAIN THIS AFTERNOON AND EVENING. DB FIRE WEATHER... DANGEROUS FIRE CONDITIONS REMAIN PORTIONS OF THE AREA DUE TO A COMBINATION OF HOT TEMPERATURES...LOW HUMIDITIES AND GUSTY WESTERLY WINDS. A RED FLAG WARNING FOR ZONES 112...114...116 .117 AND 118 IS IN EFFECT UNTIL 9 PM TODAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 63 88 56 84 / 20 10 10 10 CTB 60 85 54 81 / 20 10 10 10 HLN 66 95 61 89 / 20 10 10 10 BZN 57 92 54 88 / 20 20 10 10 WEY 44 80 42 80 / 20 20 10 10 DLN 59 91 54 86 / 20 20 10 10 HVR 66 89 60 85 / 20 10 10 20 LWT 63 90 55 83 / 20 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ112-115>118. RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ114. FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR MTZ114. && SHORT TERM...ZUMPFE/ZELZER LONG TERM...CAMP/WILLIAMSON DC AVIATION...DB WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 6, 5:05 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 PM MDT FRI JUL 6 2007 MTZ009>014-044>055-072315- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 505 PM MDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. RECORD HIGH TEMPERATURES COMBINED WITH LOW HUMIDITIES AND GUSTY WINDS AND ISOLATED DRY THUNDERSTORMS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-072315- BEAVERHEAD-MADISON- 505 PM MDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 6, 5:41 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
541 PM MDT FRI JUL 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 13 SSW RUDYARD 48.39N 110.66W
07/02/2007 E0.88 INCH HILL MT TRAINED SPOTTER
PENNY TO NICKEL SIZED ... DURATION OF 15 MINUTES ...
GROUND BECAME WHITE IN PLACES
&&
MCGINNISNearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.